Warning: Undefined array key 0 in /var/www/vhosts/nybreaking.com/httpdocs/wp-content/plugins/monumetric-ads/libs/advertisement.php on line 49

What should you do if your toenails change color and fall off? Ask your GP DR. MARTIN SCURR

Two months ago my left big toenail fell off in bed, followed shortly after by my right toenail. I was wondering what could be the cause? I am in my seventies and otherwise healthy. Will Cosmetic Toenails Affect Regrowth?

Name and address provided.

Dr. Scurr replies: Spontaneous loss of a nail is known as onycholysis: the big toenail is most commonly affected and regrowth takes about 18 months; nothing can speed this up.

Usually it is caused by repeated minor trauma, often due to the impact of shoes, for example regularly wearing shoes that are too tight or ill-fitting.

It is also increasingly caused by long-distance running. Here, the repetitive strain of the shoe rubbing against the toes damages the blood vessels that supply the nail, which ‘dies’, turns black and then falls off.

Other causes are fungal infections: here the nail first becomes discolored (usually yellowish) and thickens before it sheds, but you do not mention this in your longer letter.

Wearing shoes that fit your feet instead of shoes that are too tight or too small is a good way to keep your toenails healthy

Another possible cause is constantly having wet feet.

Occasionally, nail loss can be due to certain medications, such as some types of antibiotics (tetracyclines, quinolones); or clofazimine (used to treat leprosy); or zidovudine (HIV treatment) after light exposure, because in all these cases the medication affects the nail plate – the tissue bed on which the nail sits.

It seems like your shoes are the most likely cause, but you can rest assured that your toenail will grow back – and in less than two years it will look normal.

As for using an artificial nail in the meantime, this should make no difference to the regrowth of the nail, which can continue under the artificial nail.

I have been suffering from lower back problems for 11 years. Prescription medications, including gabapentin, have provided some relief, but should I ask if I have a spinal cord stimulator? I also understand that this procedure is not covered by the NHS.

Paul Fareham, Isle of Wight.

Dr. Scurr replies: Eleven years is a long time to live with chronic back pain, so I sympathize with your condition. According to official guidelines, spinal cord stimulation (SCS) is a treatment option for patients with back pain who are still experiencing problems after six months of other appropriate treatment, such as the gabapentin you have been prescribed.

A spinal cord stimulator is a pacemaker-like device that is implanted under the skin in the back, from which thin wires run into the space between the spinal cord and the vertebrae.

When the patient feels pain, he can use a remote control to activate the device, which sends electrical impulses to the spinal cord with the aim of disrupting or blocking pain signals between the lower back and the brain.

Patients can adjust the stimulation level based on the level of pain they experience.

A number of SCS devices have been approved – including ReActiv8 (the model you ask about in your longer letter) – and are available on the NHS.

Patients usually receive a temporary implant first to assess whether a permanent implant is likely to be successful.

Benefits vary from person to person, although treatment can be effective — a 2021 study in the journal Pain found that more than 60 percent of SCS patients experienced a pain reduction of 50 percent or more, and nearly 80 percent were satisfied about the treatment.

There are some restrictions once you have an SCS implant, including avoiding hot tubs and swimming (although showering and bathing are fine). As with any implantable device, there is a small risk of infection that may require removal of the device.

But overall, there are reasons for optimism, should the pain clinic you have been referred to decide it is the right choice for you.

In my eyes: Saboteur lurking in skin products

I would like to highlight a strange phenomenon I have recently observed: patients developing sudden and widespread facial redness.

The rash is both painful and itchy, the skin is smooth and plump, with a hint of swelling around the eyelids.

The patients have all said that the skin feels tight – an indication of swelling in the superficial layers.

I suspect this reaction is an allergy to something applied to the skin, i.e. methylchloroisothiazolinone, a preservative used in many skin care products including shampoo, sunscreen, blusher, baby wipes and liquid soap to prevent mold and bacteria from entering the product grow.

The chemical is an additive that is now subject to permitted concentration controls, but despite this there have been recent reports of people being hypersensitive to it, resulting in an allergy.

The lesson is to always check the label of this substance under that long name, or under a trade name, Kathon.

If you are suffering from what you suspect is an allergic reaction, wash the skin thoroughly, then apply an emollient, such as E45, and seek medical advice if the problem does not start to subside within a few hours (although it may take two may take up to three days to disappear). completely).